Michigan, 2004

Flooding in Michigan, May 21 to 23, 2004

May 21 to 23, 2004 · NWS GRR · 23 events in 23 counties and zones

The biggest and longest duration flooding event in the past ten to twenty years occurred across southwestern and south central lower Michigan from May 20th through the third of June. Flooding in mid May resulted in very high river levels and the ground was saturated on the 20th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
$4.6 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The biggest and longest duration flooding event in the past ten to twenty years occurred across southwestern and south central lower Michigan from May 20th through the third of June. Flooding in mid May resulted in very high river levels and the ground was saturated on the 20th. Numerous thunderstorm complexes and areas of heavy rainfall developed repeatedly in the vicinity of a quasi stationary frontal boundary draped across southern lower Michigan. The heaviest rain fell on Saturday, May 22nd, when over two inches of rain fell over most of the area. Total rainfall over the Grand River basin from May 20th through June 3rd varied from four to as much as seven inches.The Grand Rapids office of the National Weather Service issued a Hazardous Weather Outlook as early early Wednesday morning, May 19th, to mention the threat of flooding. A hydrologic outlook was issued on May 20th to further address the potential for widespread flooding. A flood watch was issued for the entire area on Friday, May 21st. Flood warnings were issued for the southern half of our area at 12:10 a.m. EDT Saturday May 22nd, and for all of our area at 4:10 a.m. EDT Sunday May 23rd through 12 a.m. EDT May 24th. The following is a summary of peak river crests from across our Hydrological Service Area (HSA):The Grand River in Lansing crested at 12.87 feet at 12 a.m. EDT on 5/24. Flood Stage is 11 feet. It was the 13th highest crest in history at that location. The Red Cedar River in East Lansing crested at 7.48 feet at 2 p.m. EDT on 5/24. Flood stage is 7 feet. It was the 34th highest crest at that location. The Grand River in Portland crested at 12.66 feet at noon on 5/24. Flood stage is 12 feet. It was the 9th highest crest in history. The Looking Glass River at Eagle crested at 7.42 feet at 8 a.m. on 5/24. Flood stage is 6 feet. It was the 8th highest crest in history. The Maple River at Maple Rapids crested at 10.42 feet at 10 a.m. on 5/24. Flood stage is 9 feet. It was historically the 5th highest crest . The Grand River at Ionia crested at 23.41 feet at 10 a.m. on 5/25. Flood stage is 21 feet. It was the 8th highest historical crest. The Flat River in Smyrna crested at 6 feet at 2 p.m. on 5/25, which is also at flood stage. It was the 22nd highest crest in history. The Grand River at Lowell crested at 17.17 feet at 7 a.m. on 5/26. Flood stage is 15 feet. It was the 13th highest crest in history. The Thornapple River at Hastings crested at 9.74 feet at 8 a.m. on 5/25. Flood stage is 7 feet. It was historically the 3rd highest crest. The Thornapple River at Caledonia crested at 11.23 feet at 11 a.m. on 5/26. Flood stage is 10 feet. It was the 3rd highest crest in history. The Grand River at Ada crested at 21.56 feet at 3 p.m. on 5/26. Flood stage is 20 feet. It was the 2nd highest historical crest there. The Grand River at Comstock Park crested at 16.6 feet at 8 a.m. on 5/27. Flood stage is 12 feet. It was the 4th highest crest in history. The Grand River at Grand Rapids crested at 19.54 feet at 2 p.m. on 5/27, and flood stage there is 18 feet. It was the 7th highest crest in history. The Grand River at Robinson township crested at 16.2 feet at 4 p.m. on 5/28. Flood stage is 13.3. feet. It was the 2nd highest historical crest. The Muskegon River at Newaygo crested at 12.49 feet at 4 p.m. on 5/24. Flood stage is 11 feet. It was the 6th highest crest in history. Finally, the Kalamazoo river at Fennville crested at 12.2 feet at 8 a.m. on 5/28. Flood stage is 12 feet. It was historically the 23rd highest crest on record at that location. Here are some daily flooding headlines from the period from May 22nd through June 4th:May 22nd: Urban flooding was reported in the city of Grand Rapids. A mudslide from a housing development covered N. Division Avenue near Coldbrook Street in Grand Rapids. Ball Avenue and Knapp Street NE in Grand Rapids were covered with two feet of water. The Woodward Elementary School in Jackson county was flooded and damage there was estimated at $200,000. Six homes were flooded in Nashville on Water street along the Thornapple River, and one garage had over 3 feet of water in it. May 23rd: The Lansing Potter Park Zoo was closed due to flooding and several animals were moved to higher ground (it remained closed for four days). Numerous roads were flooded in Eaton and Clinton counties. Okemos road and Grand River road were closed due to flooding near Lansing. A house along Airport road near Dewitt ws flooded up to it's foundation from the Looking Glass River. Numerous flooded basements were reported in Lansing, and three roads were closed in Montcalm county, where many roads had washed out sections. The Leslie public school district in Ingham county reported flood damage in excess of $200,000. Finally, the Michigan State University intramural west building basement was flooded. May 24th: Dozens of roads were reported to be either underwater or washed out in Barry and Eaton counties. The Maple Valley schools were closed due to flooded and damaged roads. Sandbagging of homes occurrred in Nashville along the Thornapple River, where several homes were evacuated. Ionia county declared a state of emergency - water levels along the Grand River where at their highest levels in 44 years. Sandbagging also occurred along Steele street in Ionia to protect businesses, and it also occurred in Muir and Lyons to protect homes and roads. The city of Grand Rapids received 115 reports of flooded basements from Saturday through Sunday. Quarry road and two homes were flooded from the Grand River near Ionia. The Lyons dam on the Grand River suffered from erosion from flooding and the local community was sandbagging to protect the dam. Several homes and businesses in Lyons flooded and portions of Elizabeth, Superior and Railroad streets in the city of Lyons were also flooded. May 25th: The parking lots of several businesses and offices were flooded in Ionia, with water up to the doors of the businesses and offices. There were 27 road closures in Eaton county, 35 in Ionia county, 8 in Ingham county, 7 in Clinton county and 1 in Lansing due to flooding. May 26th: The Lyons dam did not break but was damaged by high water flows. 25 stretches of roads in Ionia county remained closed. 10,000 sandbags were stacked in the city of Ionia to stave off flooding. The American Red Cross estimated that more than 180 homes were damaged in Barry county alone due to flooding from the Thornapple River. Wood TV 8 in Grand Rapids reported that over 250 homes were damaged. The Grand River in Lowell reaches it's highest level in a half a century, and 1,500 sandbags were used in Lowell to combat the flooding. Residents were evacuated from homes on Elmdale along the Grand River in Grand Rapids, and two men were rescued from the Grand River by a hovercraft when their boat capsized. May 27th: 48 homes in Robinson township were affected by flood waters, and some had as much as 3 feet of water in them. Around 250 homes in Kent county were affected by flooding. In Ionia county, flooding of 20 homes and 10 businesses in the city of Ionia occurred and 136 homes in Ionia and Easton townships were affected by flooding, with estimated damages of $350,000. A half a mile section of M-100 between Pottersville and Grand Ledge was closed for almost six days because of flooding. May 28th: Ten homes along the Muskegon River near Newaygo were flooded.June 1st: Flood damages were estimated at 2.5 million dollars in Robinson township! Seven homes in the Vanlopik and Limberlost subdivisions experienced major flood damage. Kent county estimated damages in excess of $370,000 due to flooding. June 4th: Governor Granholm issued a disaster declaration for 24 counties in Michigan. That list included Barry, Ingham, Ionia, Jackson, Kent, Mecosta, Newaygo, Ottawa and Van Buren counties. President George Bush supported the governor's declaration for 19 of the 24 counties and federal disaster relief was made available to Barry, Ingham, Ionia, Jackson, Kent, Mecosta and Ottawa counties. It was the wettest May on record in Lansing and Muskegon and the third wettest May on record in Grand Rapids. 9.29" of rain fell in Grand Rapids for the month, which is 5.94" above normal. 10.44" of rain fell in Lansing, which 7.73 inches above normal there. 9.59" of rain fell in Muskegon, which is 6.64 inches above normal. When it was all said and done with, approximately 500 homes were flooded, three dams were damaged, two schools were flooded, one state university building had flooding problems, and a zoo was flooded and closed for four days. The monetary estimate of flood damages incurred is in the millions of dollars. However, there was no loss of life due to all of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 21, 2:55 PM EST, 8 hours 37 minutes earlier.

Area forecast discussion, May 21, 2:55 PM EST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT FRI MAY 21 2004

.SHORT TERM...
MANY ISSUES TO BE DEALT WITH IN THE SHORT TERM PORTION OF THIS
FORECAST PACKAGE. GENERAL UPPER AIR PATTERN CURRENTLY AND THROUGH
THE FIRST HALF OF THE WEEKEND CONSISTS OF AN UPPER LEVEL TROUGH OVER
THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN PART OF THE
COUNTRY. NUMEROUS WEAK JETLETS WILL BE RIDING THE MAIN JET DURING
THE PERIOD. AT THE SFC...A FRONTAL SYSTEM OVER THE GREAT LAKES WILL
REMAIN NEARLY STATIONARY WITH ONLY MINOR FLUCTUATIONS AS THE SFC
FRONT IS NEARLY PARALLEL TO THE UPPER FLOW. SEVERE WX AND HYDRO
CONCERNS ARE THE MORE SPECIFIC CONCERNS ACROSS THE CWFA.

FIRST MCS THAT PASSED THROUGH THE CWFA THIS MORNING AND EARLY THIS
AFTERNOON HAS FOR THE MOST PART EXITED THE CWFA. THIS MCS DROPPED
WIDESPREAD HEAVY RAINS ACROSS THE REGION WITH 1 TO 2 INCHES OF RAIN
REPORTED FROM MANY AREAS WITH LOCALLY HIGHER AMOUNTS. THE NEXT FOCUS
THIS EVENING IS A DEVELOPING MCS NEAR THE MN/IA/WI BORDER. THIS MCS
IS EXPECTED TO MOVE INTO SRN LOWER MICHIGAN THIS EVENING AS 850-300
THICKNESSES COME RIGHT INTO THE AREA FROM THE CURRENT POSITION OF
THE MCS. IN ADDITION...A LLJ IS GOING TO INCREASE TONIGHT AND WILL
LIKELY DEVELOP MORE SHOWERS AND THUNDERSTORMS OVER THE REGION. THE
BEST CONVERGENCE AT THE NOSE OF THE LLJ WILL BE LOCATED ROUGHLY OVER
THE NRN CWFA. THE ETA AND GFS DIFFER ON THE STRENGTH OF THE LLJ.
EITHER WAY ENOUGH SHEAR...INSTABILITY (ELEVATED LI/S -3 TO -6)
...AND FORCING (DEEP OMEGAS BELOW -10 MICROBARS) ALL SUPPORT
CONVECTION. AS FOR SEVERE WX THREAT...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 13K TO 14K FEET...0-1KM SRH BETWEEN 100-200 M2S2...AND
A LLJ ABOVE...WIND AND HAIL WILL BE THE BIGGEST THREATS. AN ISOLATED
TORNADO IS POSSIBLE...BUT AS THE NOCTURNAL INVERSION SETS UP...THIS
WILL BECOME LESS LIKELY. HYDRO IS A BIG CONCERN...ESPECIALLY IF WE
SEE HEAVY DOWNPOURS LIKE EARLIER TODAY. PW/S ARE PROGGED TO COME UP
TO AROUND 1.75 INCHES OVERNIGHT. WITH HEAVY RAINS POSSIBLE AND VERY
MOIST CONDITIONS ALREADY PRESENT...WILL GO WITH A FLOOD WATCH FOR
THE ENTIRE CWFA TONIGHT AND TOMORROW. THIS WATCH VERY WELL MIGHT
NEED TO BE EXTENDED FURTHER DEPENDING ON THE PLACEMENT OF THE
FRONT...TRACK OF MCS...AND HEAVIEST RAINS.

SAT THROUGH SUN WILL FEATURE PRETTY MUCH THE SAME WEATHER AS JETLETS
CONTINUE TO RIDE ALONG THE MAIN JET AND CONTINUE TO SPARK CLUSTERS
OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL LIKELY BE SAT
NIGHT WITH ANOTHER LLJ DEVELOPING AND PRODUCING SHOWERS AND
THUNDERSTORMS. CONVECTION DURING THE DAYTIME HOURS WILL BE DEPENDANT
ON LEFTOVER CONVECTION...OUTFLOW BOUNDARIES...AND INSTABILITY WE CAN
PRODUCE FROM ANY DAYTIME HEATING. WE WILL GO WITH SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE DAYTIME PERIODS AND MENTION LIKELY SAT FOR
MOST OF THE CWFA...ESPECIALLY THE NRN 2/3RDS OF THE CWFA.

THE MAIN UPPER WAVE OVER THE NW U.S. WILL EJECT A WEAKER WAVE TOWARD
THE STATE LATE SUN AND SUN NIGHT. A SFC LOW WILL TRACK ALONG THE
FRONT AND WILL BRING A COLD FRONT INTO THE AREA SUN NIGHT. THIS WILL
AGAIN BRING SHOWER AND THUNDERSTORM CHCS OVER THE AREA. THE LOW IS
EXPECTED TO MOVE NORTH AND EAST OF THE AREA BY MON MORNING AND SO
TOO WILL THE SUPPORTING UPPER WAVE. THIS SHOULD CLEAR THINGS OUT FOR
MON AND ALLOW FOR SOME TEMPORARY DRYING. SOME SHOWERS AND
THUNDERSTORMS COULD LINGER OVER THE EAST EARLY MON MORNING.

WE WILL NOT BE MAKING MANY CHANGES TO THE GOING TEMP FORECAST...ONLY
A FEW TWEAKS. TEMPS COULD VARY QUITE A BIT DEPENDING ON THE EXACT
FRONTAL POSITION THROUGH THE WEEKEND AND DEPENDING HOW MUCH SUN ANY
ONE PLACE SEES. MOS BULLETINS ARE FAIRLY CLOSE TO THE GOING FORECAST
ALSO.

.LONG TERM...
THE TREND HAS CONTINUED WITH STRENGTHENING THE UPPER LEVEL LOW AT
500MB ACROSS EXTREME WESTERN U.S. THE BAD NEWS IS THAT THE BOUNDARY
THAT HAS CONTINUED TO DELUGE THE AREA...WILL PERSIST THROUGH NEXT
WED...POSSIBLY THUR. THE PROBLEM WILL CONTINUE TO BE THE PLACEMENT
OF THE BOUNDARY AS WELL. WHAT MAY HELP IN THE EXTENDED TIMEFRAME IS
WITH A BROAD RIDGE ACROSS THE SOUTHERN TIER OF THE U.S. IF THIS
MATCHES UP WITH THE LATEST GFS 500MB PROG...THAN THIS SHOULD HELP TO
CHOKE OFF A CONTINUED MOISTURE SURGE. RETURN FLOW TOWARD WED THROUGH
FRI LOOKS TO NOT BE AS IMPRESSIVE AS PREVIOUSLY THOUGHT. 850MB TEMPS
THROUGH NEXT WED SUPPORT REMAINING ABOVE NORMAL RANGING FROM THE
11-14 RANGE FROM MON AND TUE...WED THROUGH FRI THE RANGE VORT SWINGS
THROUGH THE REGION REDUCING 850MB TEMPS TO 7-11 DEG C RANGE. COOL
DRY AIR SHOULD ALSO HELP TO LIMIT PRECIP LATE IN THE WEEK.
NONETHELESS CONSIDERING THE UNSETTLED PATTERN...WILL MAINTAIN CHC
SHOWERS BASED ON AMPLE LOW LEVEL MOISTURE THAT MAY HELP TO PRODUCE
SCATTERED LIGHT SHOWERS LATE IN THE WEEK.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWFA
THROUGH THE DAY ON SATURDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR KENT...
IONIA...ALLEGAN...EATON...BARRY...KALAMAZOO...CALHOUN...VAN BUREN AND
OTTAWA COUNTIES UNTIL 730 PM EDT.

&&

NJJ BEACHLER
Hazardous weather outlook, May 21, 5:35 AM EST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN.  THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.

ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME.  THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY.  SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WDM

In the hours before

Local storm report, May 21, 8:43 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 E WAYLAND             42.67N 85.62W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            TREES DOWN

0840 PM     TSTM WND DMG     MONTEREY                42.63N 85.83W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            SOME TREES DOWN 30TH AND 130TH

0836 PM     TSTM WND DMG     DIAMOND SPRINGS         42.68N 85.88W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            MANY TREES DOWN 34TH AND 136TH

&&

IOD
Local storm report, May 21, 8:56 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
956 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             LESLIE                  42.45N 84.43W
05/21/2004  1.00 INCH        INGHAM             MI   AMATEUR RADIO

&&

IOD
Local storm report, May 21, 9:25 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             JACKSON                 42.24N 84.40W
05/21/2004  2.00 INCH        JACKSON            MI   PUBLIC

0935 PM     HAIL             BATTLE CREEK            42.30N 85.23W
05/21/2004  0.88 INCH        CALHOUN            MI   EMERGENCY MNGR

&&

IOD
Local storm report, May 21, 9:34 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     STOCKBRIDGE             42.45N 84.18W
05/21/2004                   INGHAM             MI   AMATEUR RADIO

            6 INCH TREE LIMB DOWN

&&

IOD
Local storm report, May 21, 9:53 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             1 E ALTO                42.86N 85.36W
05/21/2004  1.00 INCH        KENT               MI   BROADCAST MEDIA

0920 PM     HAIL             LAKE ODESSA             42.78N 85.14W
05/21/2004  0.75 INCH        IONIA              MI   BROADCAST MEDIA

0935 PM     TSTM WND GST     5 N NASHVILLE           42.68N 85.09W
05/21/2004  60 MPH           BARRY              MI   BROADCAST MEDIA

&&

IOD
Local storm report, May 21, 9:57 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1057 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     STOCKBRIDGE             42.45N 84.18W
05/21/2004                   INGHAM             MI   AMATEUR RADIO

            6 INCH TREE LIMB DOWN

0950 PM     HAIL             LESLIE                  42.45N 84.43W
05/21/2004  1.00 INCH        INGHAM             MI   AMATEUR RADIO

0940 PM     HAIL             JACKSON                 42.24N 84.40W
05/21/2004  2.00 INCH        JACKSON            MI   PUBLIC

0935 PM     HAIL             BATTLE CREEK            42.30N 85.23W
05/21/2004  0.88 INCH        CALHOUN            MI   EMERGENCY MNGR

0935 PM     TSTM WND GST     5 N NASHVILLE           42.68N 85.09W
05/21/2004  60 MPH           BARRY              MI   BROADCAST MEDIA

0920 PM     HAIL             1 E ALTO                42.86N 85.36W
05/21/2004  1.00 INCH        KENT               MI   BROADCAST MEDIA

0920 PM     HAIL             LAKE ODESSA             42.78N 85.14W
05/21/2004  0.75 INCH        IONIA              MI   BROADCAST MEDIA

0850 PM     TSTM WND DMG     1 E WAYLAND             42.67N 85.62W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            TREES DOWN

0840 PM     TSTM WND DMG     MONTEREY                42.63N 85.83W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            SOME TREES DOWN 30TH AND 130TH

0836 PM     TSTM WND DMG     DIAMOND SPRINGS         42.68N 85.88W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            MANY TREES DOWN 34TH AND 136TH

0812 PM     TSTM WND DMG     CLOVERVILLE             43.19N 86.17W
05/21/2004                   MUSKEGON           MI   AMATEUR RADIO

            MULTIPLE 4 TO 5 INCH LIMBS DOWN AT HILE AND SHARADON

0812 PM     TSTM WND DMG     NORTON SHORES           43.16N 86.25W
05/21/2004                   MUSKEGON           MI   AMATEUR RADIO

            MULTIPLE 4 TO 5 INCH LIMBS DOWN AT GRAND HAVEN AND
            STURNBURG.

&&

IOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Muskegon

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Muskegon forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Flood, Kent

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Kent forecast zone
Property damage
$3.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Flood, Ionia

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Ionia forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Flood, Clinton

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Clinton forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Flood, Ingham

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Ingham forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Flood, Allegan

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Allegan forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Flood, Eaton

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Eaton forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Flood, Barry

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Barry forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Flood, Jackson

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Jackson forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Flood, Kalamazoo

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Kalamazoo forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Flood, Calhoun

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Calhoun forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Flood, Van Buren

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Van Buren forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Flood, Ottawa

When
May 21, 11:32 PM EST to May 23, 10:40 PM EST
Where
Ottawa forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Flood, Mason

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Mason forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Flood, Lake

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Lake forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Flood, Osceola

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Osceola forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Flood, Clare

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Clare forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Flood, Oceana

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Oceana forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Flood, Newaygo

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Newaygo forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Flood, Mecosta

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Mecosta forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Flood, Isabella

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Isabella forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Flood, Montcalm

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Montcalm forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Flood, Gratiot

When
May 23, 3:10 AM EST to 10:40 PM EST
Where
Gratiot forecast zone
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411096, 5411097, 5411098, 5411099, 5411100, 5411101, 5411102, 5411103, 5411104, 5411105, 5411106, 5411107, 5411108, 5411109, 5411110, 5411111, 5411112, 5411113, 5411114, 5411115, 5411116, 5411117, 5411118.